Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 27, NWS Shreveport, LA

February 28, 2018McCurtain County, Oklahoma; Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Feb 28, 2018, 9:57 PM CST for McCurtain County, Oklahoma; Howard County, Sevier County, Arkansas. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2018, 9:57 PM CST (03:57 UTC)
Expired
Mar 1, 2018, 4:00 AM CST
In force
6 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Howard County, AR, Sevier County, AR, McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 132 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 10:00 PM CSTFLASH FLOOD1 Se Rufe, OKSHERIFF OFFICE REPORTS HIGH WATER AT THE INTERSECTION OF BEAVER DAM ROAD AND GROUSE ROAD.
Feb 28, 10:00 PM CSTFLASH FLOODBroken Bow, OKSHERIFF OFFICE REPORTS HIGH WATER ON GLOVER GOLDEN ROAD, OLD BROKEN BOW ROAD NEAR THE LITTLE RIVER, AND NUMEROUS ROADS IN THE BROKEN BOW AREA.
Feb 28, 10:00 PM CSTFLASH FLOODValliant, OKSHERIFF OFFICE REPORTS HIGH WATER ON ROY ROBERT ROAD, CLEAR CREEK ROAD, AND NUMEROUS ROADS IN THE VALLIANT AREA.
Feb 28, 10:23 PM CSTFLASH FLOODValliant, OKEMERGENCY MANAGER REPORTS A FOOT OF WATER OVER HWY 70.
Feb 28, 11:55 PM CSTFLASH FLOOD7 Nne Center Point, ARARKANSAS STATE POLICE REPORT FLOODING NEAR THE INTERSECTION OF GUM TREE ROAD AND HWY 369.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 4.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

879 
WGUS54 KSHV 010357
FFWSHV
ARC061-133-OKC089-011000-
/O.NEW.KSHV.FF.W.0027.180301T0357Z-180301T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
957 PM CST WED FEB 28 2018

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Sevier County in southwestern Arkansas...
  Howard County in southwestern Arkansas...
  McCurtain County in southeastern Oklahoma...

* Until 400 AM CST Thursday

* At 956 PM CST, emergency management reported thunderstorms 
  producing heavy rain and flooding across the warned area. 

* Some locations that will experience flooding include...
  De Queen, Nashville, Dierks, Horatio, Umpire, Idabel, Broken Bow,
  Lockesburg, Gillham, Corinth, Center Point, Athens, Wright City,
  Valliant, Millerton, Haworth, Garvin, Eagletown, Silver Ridge and
  Rufe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3451 9446 3419 9445 3419 9424 3436 9425
      3435 9394 3419 9392 3418 9382 3396 9383
      3387 9434 3394 9439 3394 9447 3385 9448
      3377 9490 3386 9497 3386 9504 3392 9508
      3394 9516 3423 9515 3425 9505 3451 9505

$$

20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 6:29 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 28, 6:29 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
629 PM CST Wed Feb 28 2018

.AVIATION...
For the ArkLaTex, VFR for all at this time, but some SCT low deck
for TXK and maybe ELD behind a TS outflow boundary and shwrs
VCNTY. The cold front will plow in overnight and early Thursday
with convection focused along boundary for a few hours affecting
terminals from 05/06Z for TXK/TYR and through about 12Z for LFK/MLU.
the most part. S/SE winds around 10KT will shift to NW10-15KT with
IFR/MVFR expected to lift during the early afternoon. /24/

&&

.PREV DISCUSSION... /issued 326 PM CST Wed Feb 28 2018/

DISCUSSION...
..The Flash Flood Watch remains in the effect until tomorrow aftn
and there is a Slight Risk of Severe Storms across northeast TX,
southeast OK to across portions of northwest Louisiana and
southwest Arkansas...

An UA low near the New Mexico Bootheel continued to progress
eastward towards the Four-State Region late this aftn, thus
providing the area with a slight uptick in large scale ascent.
Concurrently, southerly sfc flow courtesy of yesterday's
retreating warm front that has since pushed north to across
southern KS and southern MO, has resulted in the maintenance of
moist atmospheric conditions /PWATs of 1.30-1.50 inches/. In fact,
the University of Louisiana Monroe special sounding earlier this
aftn showed a PWAT of 1.48 inches which is just 0.01 inches shy of
the daily record! The rather moist conditions coupled with
increasing large scale support has promoted scattered showers and
a few thunderstorms stretched along and north of a Mount Vernon
TX to across a near Rosston AR line, closest to the sfc low.
Extensive cloud cover and underwhelming MUCAPE is likely why the
storms are behaving at this time, however that will likely change
as we head into this evening.

The UA low will have pushed eastward to near the Sun Country of west
TX this evening thus sharpening the southwest flow aloft. Within
the flow aloft, an 80+ kt 500 mb jet max will progress across the
northwestern 1/3rd of the CWA resulting in an increase in UL
support as hinted at by MUCAPE values of 300-500 j/kg. The sfc low
northwest of the region this aftn has an associated dryline
draped across the South Plains and a cold front across southern
KS will be shifting eastward and southeastward towards the region
respectively this evening. It is the dryline and and the cold
front that will aid in organizing the precip into a possible
linear mode this evening and into tonight. Though the dryline will
not impinge the Four-State Region, storms that develop along it
to our west will be more than capable of moving northeastward
across northeast TX, southeast OK to across southwest AR this
evening-tonight, given a 60-65 kt southwesterly mean wind flow
component. However, the cold front will impact the area and the
aforementioned areas will likely be at greatest risk for strong to
severe storms as MUCAPE will be highest there with the passage of
the UL jet max, as well as model solutions showing 0-6 km bulk
shear values of 40-60 kts. This suggest some storms will be
capable of producing damaging wind gusts and moderate to large
sized-hail. It is noteworthy to mention that 0-1 km helicity
values of 100-300 m2/s2 and the clockwise curvature in the low
levels of progged hodographs also raises concern for an isolated
tornado, but low level shear is rather weak /15-30 kts/ which
could mitigate multiple tornado development. To add on to an
already busy day will be the potential for Flash Flooding.
Portions of the Four-State Region has seen significant rainfall
over the last several weeks which has led to an ease on the
ongoing drought /in fact a few counties across the northwestern
zones are no longer in a drought/ but has also resulted in poor
drainage areas to become inundated by water. Although this region
is able to handle rainfall, week after week of moderate to heavy
rainfall /2-4+ inches/ will give way to soils having a hard time
keeping up and hence hard-pressed to soak up the rainfall
especially when there is not much of a break between rains.
Although rainfall totals of 0.5-3+ inches are expected through
tomorrow aftn does not seem overly significant /highest amounts
will occur across the northwestern 1/3rd of the FA/, keep in mind
that this on top of what this region has received in the last
several weeks. Some poor drainage roadways that have receded has
been covered with water again courtesy of yesterday's heavy
rainfall. Thus, the Flash Flood Watch will remain in effect mainly
along and north of the I-20 corridor through tomorrow morning.

Tomorrow, the UA low is anticipated to open up to more of an UA
trough with lingering precip occurring across northeast LA and
southwest AR by tomorrow morning, before the said disturbance and
associated precip finally exits the region by early tomorrow
aftn. Thereafter, UA ridging will take shape and dominate across
the central CONUS though saturated soils will prevent from
extensive warming /highs in the 60s through early next week/. By
late weekend into early next week, another Pacific UA low will
move east across the Four-Corners Region and the Central Plains.
Precip developing along its pacific front will yield the return of
precip from west to east, though heavy rainfall is not
anticipated attm. Dry conditions will return Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  68  44  65 /  90  30  10   0
MLU  62  69  44  63 /  90  70  10   0
DEQ  52  64  35  62 / 100  20   0   0
TXK  54  65  41  61 / 100  20   0   0
ELD  57  67  39  62 /  90  40  10   0
TYR  55  64  44  65 / 100  20   0   0
GGG  57  65  44  65 /  90  20   0   0
LFK  60  70  46  69 /  60  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday morning for ARZ050-051-
     059>061-070>073.

LA...Flash Flood Watch through Thursday morning for LAZ001>006-
     012>014.

OK...Flash Flood Watch through Thursday morning for OKZ077.

TX...Flash Flood Watch through Thursday morning for TXZ096-097-
     108>112-124>126-136>138-150-151.

&&

24/29
Hazardous weather outlook, Feb 28, 11:28 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1128 AM CST Wed Feb 28 2018

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-150-151-011730-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville-
Jackson-Ouachita-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Rusk-Panola-
1128 AM CST Wed Feb 28 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will be increasing across the area
with locally heavy rainfall possible at times, late this
afternoon through this evening. Rainfall amounts of one to three
inches with isolated locally higher amounts are possible, as
training precipitation will be possible. Rapid water runoff will
result in flash flooding and flooding of low lying and poor
drainage areas. A Flash Flood Watch remains in effect through
tomorrow morning. Furthermore, there is a Slight Risk for severe
storms late this afternoon through tonight as a strong upper level
disturbance and its associated cold front approaches the region
from the west and northwest respectively. Some storms will be
capable of producing damaging wind gusts, hail and possibly
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Lingering light to moderate rainfall will be ending early on
Thursday. Dry conditions will prevail into the weekend until the
next period of possible wetting rains but with less widespread
heavy rainfall Sunday through Monday night.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this evening.

LAZ010-011-017>022-TXZ149-152-153-165>167-011730-
De Soto-Red River-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Cherokee-Nacogdoches-Shelby-Angelina-San Augustine-
1128 AM CST Wed Feb 28 2018
No hazardous weather is expected at this time.
This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will be increasing across the area
during the afternoon and more likely this evening. Locally
moderate to heavy rainfall will be possible at times with
rainfall amounts of one half to one and one half inches may occur.
With the approach of an upper level system and a cold front there
will be a chance of strong to possibly severe storms with the
main threat damaging winds, hail and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There will be a threat of severe storms early Thursday
morning prior to daybreak with the showers and thunderstorms
decreasing during the day. Dry conditions will prevail into the
weekend until the next period of possible wetting rains but with
less widespread heavy rainfall Sunday through Monday night.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this evening.

In the hours before

Special weather statement, Feb 28, 4:22 PM CST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Shreveport LA
422 PM CST WED FEB 28 2018

ARZ061-072-282245-
Nevada AR-Columbia AR-
422 PM CST WED FEB 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEVADA AND NORTH
CENTRAL COLUMBIA COUNTIES UNTIL 445 PM CST...

At 422 PM CST, Doppler radar was tracking a strong thunderstorm over
Willisville, or 10 miles north of Waldo, moving east at 45 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Rosston, Willisville, Young and Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3341 9312 3340 9333 3358 9335 3361 9311
TIME...MOT...LOC 2222Z 264DEG 39KT 3350 9325

19

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 9:44 PM CSTAreal Flood AdvisorySHVMcCurtain3 hr
Feb 28, 11:26 PM CSTFlash Flood WarningSHVMcCurtain4 hr
Mar 1, 3:26 AM CSTAreal Flood AdvisorySHVMcCurtain3 hr
Mar 1, 3:57 AM CSTAreal Flood AdvisorySHVMcCurtain3 hr
Mar 1, 9:17 AM CSTRiver Flood WarningSHVMcCurtain5 days
Mar 1, 1:04 AM CSTFlash Flood WarningSHVHempstead, Howard, Little River, Miller, Nevada, Sevier4 hr
Mar 1, 4:54 AM CSTAreal Flood AdvisorySHVHempstead, Howard, Little River, Miller, Nevada, Sevier4 hr

Nearby

Flash Flood Warnings in Arkansas, 2018Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.